Testosterone is a sex hormone that causes development of male characteristics and is made in larger amounts in men and small amounts in women. The use of testosterone boosters may be done to enhance athletic performance or physical appearance, especially in body building. Testosterone boosters can have side effects in both men and women including changes of the hair and skin, organ damage and cancer.
Testosterone boosters can over stimulate the sebaceous glands of the skin and result in severe acne especially on the face, chest and back.
Women who use testosterone boosters may experience masculinization of the voice, enlargement of the clitoris, and an increase in body hair.
According to the Mayo Clinic, men who take testosterone boosters may increase the pace of male-pattern baldness.
The use of testosterone boosters can cause sudden spikes or drops in blood sugar levels, which can be life threatening for diabetics.
Men taking testosterone boosters may experience an enlarged prostate, which can cause painful and frequent urination and difficulty starting urination.
High amounts of testosterone in the body can cause liver damage including cirrhosis (scarring) and liver cancer.
Testosterone boosters can cause the development of new breast cancers in both men and women or advance the growth of existing breast cancers.